Thunderstorm Wind, Erie
- When
- August 11, 5:10 PM EST
- Where
- Erie County, West Springfield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.950, -80.480
Trees damaged in West Springfield.
Northwest Pennsylvania was within the warm sector during the morning of the 11th through early evening of the 13th as the region remained along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Simultaneously, a very slow-moving cold front approached northwest Pennsylvania from the Upper Midwest as multiple surface lows moved northeastward along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Northwest Pennsylvania was within the warm sector during the morning of the 11th through early evening of the 13th as the region remained along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Simultaneously, a very slow-moving cold front approached northwest Pennsylvania from the Upper Midwest as multiple surface lows moved northeastward along the front. Ahead of the front, three distinct rounds of severe thunderstorms with damaging wind gusts affected northwest Pennsylvania during the early evening hours of the 11th, 12th, and 13th, respectively. These storms utilized weak to strong MUCAPE, moderate to strong DCAPE, and primarily moderate effective bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 3:21 PM EST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 421 PM EDT Wed Aug 11 2021 .SYNOPSIS... Our region remains between the core of the Bermuda-Azores subtropical high pressure ridge and a cold front approaching from the Upper Midwest and Upper Great Lakes through Thursday. On Friday, the cold front sweeps southeast through our area. A high pressure ridge builds east through the Great Lakes and Upper Ohio Valley by this weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Cyclonic westerly flow aloft persists over our CWA through Thursday night in association with a broad longwave trough over the Great Lakes and vicinity. At the surface, we remain located between the core of the Bermuda-Azores subtropical ridge and a cold front approaching from the Upper Great Lakes. This front should be located near the northern shore of Lake Erie and the MI/IN border by daybreak Friday. Accordingly, our CWA will remain in a very humid warm sector as a low-level return flow of very moist air from the Gulf of Mexico occurs along the western side of the ridge. Skies will vary between mainly clear and mostly cloudy through the period due, in part, to multiple rounds of convection. Overnight lows should primarily be in the low to mid 70's tonight and Thursday night. Afternoon highs should reach the upper 80's to lower 90's on Thursday. If these highs are realized, heat indices of 100F or slightly hotter are possible. However, there is some uncertainty regarding forecast highs given the potential for greater cloud cover and convection coverage to limit daytime heating. Thus, refrained from issuing a Heat Advisory for Thursday afternoon and early evening with this forecast update. As for convection, an ongoing MCS will likely persist generally eastward through our CWA as it encounters moderate effective bulk shear, including west-northwesterly bulk shear in the lowest 3 km AGL, westerly mean mid-level winds, and moderate to strong surface-based CAPE, mixed layer CAPE, and DCAPE, and unusually-high PWATs. Frequent lightning, torrential rainfall, and strong to damaging gusts remain the main threats with this MCS. High melting levels will greatly limit the severe hail threat. An isolated QLCS tornado cannot be ruled-out through this early evening due to relatively-low mixed layer LCL heights and large surface-based ESRH, especially west of I-71. The MCS should exit our CWA around nightfall this evening and be followed by several hours of fair weather. Another MCS may evolve from ongoing convection over the Upper Great Lakes late this afternoon. This MCS may propagate southeastward through our CWA during the predawn hours and through daybreak Thursday morning. Thereafter, additional showers and thunderstorms are possible Thursday afternoon through Thursday night due to low- level convergence along pre-frontal surface troughs and the approaching cold front. Compared to today, a similar thermodynamic and kinematic environment is expected tonight through Thursday night. Thus, additional strong to severe storms with frequent lightning, torrential rainfall, and strong to damaging gusts are possible. Localized flash flooding remains possible where repeated rounds of convection manage to occur, especially within a short period of time. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A broad upper level trough over much of Canada extending south into the eastern part of the United States will deepen with time during this forecast period. This is in response to the upper level ridge amplifying over the western United States. The deepening trough will force a cold front to move southeast into the local area Friday and usher in cooler air to the forecast area. Moisture and instability ahead of the cold front will bring with it a threat for showers and thunderstorms across the area. Large area of surface high pressure will move east into the northern Great Lakes with drier air and a return to fair weather by Saturday. The cold air mass associated with the high will begin to moderate by Saturday night and warmer air will begin to lift back toward the area Saturday night. Overall, temperatures will be on the warm side Friday into the middle and upper 80s but will cool down Saturday into the upper 70s. Lows in the 60s Friday night and in the 50s Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Overall pattern will begin to modify as last of the upper level trough over the eastern United States and Canada shifts east. Broad upper level ridge will begin to build east over the region during this forecast period. In the mean time, a residual shortwave trough will move east across the Great Lakes and exit to the east fairly quickly. Upper level ridge will build over the eastern United States during the early part of next week with an embedded shortwave trough over the area Wednesday. As the upper level ridge begins to take place over the local area, this will allow for a return to some warm air advection to the local area. Dry weather will be the rule through much of the period but can't rule out a shower or thunderstorm during the latter half of the period as moisture begins to increase over the region. A gradual increase back to the lower to middle 80s is expected to occur with each period for highs and lows will climb back into the middle 60s. && .AVIATION /18Z Wednesday THROUGH Monday/... Mainly VFR expected next 24-hours. Simultaneously, regional surface winds trend southwesterly at about 10 knots as our area remains between the core of the Bermuda-Azores subtropical ridge and a cold front approaching from the Upper Midwest and Upper Great Lakes. Two distinct rounds of showers and thunderstorms are forecast. The first round should progress eastward between about 19Z/Wed and 01Z/Thurs. The other may persist southeastward through our region between about 09Z and 13Z/Thurs. Frequent lightning, torrential rainfall, and brief/erratic gusts of 40 to perhaps 60 knots are the main threats with these storms. The showers and storms will likely be accompanied by brief MVFR/IFR ceilings and brief MVFR to LIFR visibility. Outlook...Non-VFR possible with showers and thunderstorms Thursday through Saturday morning and again Monday afternoon. && .MARINE... Southwest flow will persist through Friday morning at around 10 to 20 knots ahead of a cold front. The cold front is expected to move southeast across the area Friday. High pressure will gradually build east across the Great Lakes region over the weekend resulting in north to northeast winds at 5 to 10 knots through Monday morning. A slight shift to easterly direction will take place Monday at similar speeds. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jaszka NEAR TERM...Jaszka SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...Jaszka MARINE...Lombardy
Hazardous Weather Outlook National Weather Service Cleveland OH 506 PM EDT Wed Aug 11 2021 OHZ009>011-019-020-028>031-036>038-047-122115- Erie-Lorain-Cuyahoga-Huron-Medina-Crawford-Richland-Ashland-Wayne- Marion-Morrow-Holmes-Knox- 506 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. Heat indices in the upper 90s to low 100s are possible Thursday afternoon and additional Heat Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>008-017-018-027-122115- Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot- 506 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Tonight. Some thunderstorms are moving across the region this morning and may produce strong to severe wind gusts. An additional round of stronger thunderstorms may occur overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. Heat indices in the upper 90s to low 100s are possible Thursday afternoon and additional Heat Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ012>014-021>023-032-033-089-PAZ001>003-122115- Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 506 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 429 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Some thunderstorms are moving across the region this morning and may produce strong to severe wind gusts. An additional round of stronger thunderstorms may occur overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. Heat indices in the upper 90s to low 100s are possible Thursday afternoon and additional Heat Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ144>146-164>166-122115- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border- 506 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Some thunderstorms are moving across the region this morning and may produce strong to severe wind gusts. An additional round of stronger thunderstorms may occur overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ061-142-143-162-163-122115- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- 506 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. Some thunderstorms are moving across the region this morning and may produce strong to severe wind gusts. An additional round of stronger thunderstorms may occur overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ147>149-167>169-122115- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 506 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 429 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Some thunderstorms are moving across the region this morning and may produce strong to severe wind gusts. An additional round of stronger thunderstorms may occur overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
543 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 4 W LEXINGTON 40.68N 82.66W
08/11/2021 MORROW OH TRAINED SPOTTER
SEVERAL TREES DOWN.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
548 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 1 N WADSWORTH 41.04N 81.73W
08/11/2021 E65 MPH MEDINA OH TRAINED SPOTTER
ESTIMATED 60-65 MPH WIND GUST, TREE LIMBS
DOWN AND SHINGLES OFF BUILDINGS.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
551 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG MENTOR 41.69N 81.34W
08/11/2021 LAKE OH TRAINED SPOTTER
MULTIPLE LARGE TREE LIMBS DOWN, ONE ON A
VEHICLE.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
555 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 2 WNW BAY VILLAGE 41.50N 81.96W
08/11/2021 CUYAHOGA OH NWS EMPLOYEE
MULTIPLE TREES AND POWER POLES/LINES DOWN.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
602 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 ENE CHARDON 41.61N 81.14W
08/11/2021 GEAUGA OH AMATEUR RADIO
TREE DOWN INTO WIRES.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
610 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM NON-TSTM WND GST 3 WNW CLEVELAND 41.50N 81.73W
08/11/2021 M64 MPH LEZ146 OH MESONET
MESONET STATION XCLE CLEVELAND - EDGEWATER.
56 KNOT PEAK WIND.
&&
BMThe Cleveland radar (KCLE), 129 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees damaged in West Springfield.
Numerous trees and power lines down in Conneaut Lake.
Probable downburst damaged a boat and two docks along the northeastern shore of Conneaut Lake, about 1.5-miles NNE of the town of Conneaut Lake. The same residential property had a window blown-out and its porch was damaged by downed tree branches.
Numerous trees and power lines downed in Vernon Township, about four-miles WSW of Meadville.
Estimated peak gust of 60 mph from QLCS about two-miles SSE of Edinboro. Several eight-inch diameter trees were snapped.
Numerous trees downed in Cochranton.
Golf ball-size hail in Hydetown. Size estimated from photo.
Golf ball-size hail two-miles NNE of Titusville. Size estimated from photo.
Tree fell onto house in Harmonsburg.
Numerous trees downed in Conneaut Lake. One home was damaged and a mobile home was damaged severely.
Two trees downed along PA-198, just east of the OH/PA line. Damage occurred between Pierpont, OH and Conneautville, PA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978324, 978316, 978321, 978317, 978319, 978322, 979625, 979627, 979633, 979639, 979785.